Provide feedbackProvide feedback

« Back

Methylphenidate transdermal system linked to deficits in expected growth in children with ADHD

Wednesday, December 12 2007 | Comments
Evidence Grade 0 What's This?
Treatment with the methylphenidate transdermal system (MTS) is associated with small deficits in expected height, weight, and body mass index among children with attention-deficit/hyperactivity disorder; however, new data suggest that these deficits appear to attenuate during time.

"Although stimulant treatment is highly efficacious in the treatment of ADHD, a persistent concern has been the potential for these medications to cause deficits in attaining expected levels of height and weight," the study authors wrote.

To examine the long-term effects of MTS on the growth of children, the researchers conducted an open-label, extension study of children aged 6 to 12 years with ADHD who had participated in a 4-week, double-blind, placebo-controlled trial of MTS. For the current study, all patients were initiated on the MTS 12.5 cm2 patch worn daily for 12 hours. Adjustments in patch size and wear time were based on the patient's response. The children were maintained on their optimal patch size for as long as 40 months.

Growth data for 127 of the patients were evaluable and included in this analysis. A total of 70 of the patients had a history of prior stimulant therapy. Height, weight, and BMI for the children who received MTS were compared with expected values provided by the Centers for Disease Control and Prevention.

The results showed that the patients had growth in height and weight (P<.0001) but not in BMI (P<.700). MTS was associated with small deficits in expected levels of height, weight, and BMI. Overall mean deficits in growth rate per year were 0.68 cm for height, 1.3 kg for weight, and 0.49 kg/m2 for BMI. For those who participated in the study for >=2 years (n=31), the mean deficits were 2.0 cm, 3.9 kg, and 1.5 kg/m2, respectively.

The patients who were shorter, had lower weight, and had a lower BMI at baseline were more likely to have lower height, weight, and BMI at study endpoint.

Higher MTS doses resulted in larger weight and BMI deficits; accordingly, MTS dosage was a significant predictor of deficits in weight and BMI but not height. The difference in growth deficits between the highest and lowest dose groups was 2.0 kg for weight and 0.8 kg/m2 for BMI among those who participated for >=2 years.

Prior stimulant treatment was a predictor of smaller deficits in weight and BMI but not height.

The reductions in growth were most apparent during the first year of treatment; growth deficits attenuated during time and were not progressive or cumulative.

"As with all stimulants, physicians should continue to monitor growth in subjects treated with MTS," the authors advised. (Rubin J, et al. Poster 321.)

Print  |  E-mail

Comments

Be the first to write a comment for this article!

You must be logged in to post a comment.